Colorado, 2017

Hail in Colorado, July 1, 2017

July 1, 2017 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 7:07 PM MST, 33 minutes earlier.

Area forecast discussion, Jul 1, 7:07 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
807 PM MDT Sat Jul 1 2017

.UPDATE...
Issued at 759 PM MDT Sat Jul 1 2017

Outflow bndry is moving nw across sern areas of CWA with deeper
low lvl moisture behind it. This was allowing for the development
of wdly sct storms over srn Lincoln county. Other wdly sct storms
were over srn Douglas county.  Hi res data suggest activity may
evolve into a small cluster and move across portions of Elbert
and Lincoln counties through midnight. Thus will keep in pops
south of a Castle Rock to Limon line.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 318 PM MDT Sat Jul 1 2017

Fair weather cumulus over Park County and the northeast corner of
the state is all that has developed so far this afternoon. A few
light rainshowers may drift over the southern foothills and Palmer
Divide in the next few hours. Gusty winds and light rainfall is
all that will result.

Upper level ridging will continue to build over the state through
tonight and Sunday with even warmer temperatures moving in from
the west. Temperatures at 700 mb are forecast to be 5C warmer than
today, leading to some capping of the airmass tomorrow. However,
the ECMWF and NAM show some shower activity developing over the
mountains. Model soundings show modest instability with CAPE
values between 700 and 1000 j/kg. Afternoon highs will be in the
lower to mid 90s across the plains, since we are seeing mid and
upper 80s today.

.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM MDT Sat Jul 1 2017

For Sun night a wk disturbance may move across the ern plains which
could produce a better chc of storms over the far nern corner.
Otherwise will keep activity in the wdly sct category.

On Mon the flow aloft will be nwly as a weak bndry moves across the
plains.  Cross-sections show there will be some mid lvl moisture
over the area so will keep in wdly sct tstms over the higher
terrain.  Across nern CO isold to wdly sct tstms may dvlp by mid to
late aftn nr the Cheyenne Ridge and across the Palmer Divide, which
will then move southeast across the plains in the evening hours. As
for highs readings will be in the upper 80s to lower 90s over nern
CO.

For the 4th of July an upper level high will build into the Great
Basin with nnw flow aloft over nrn CO.  Once again there may be
enough mid lvl moisture for wdly sct high based storms over the
higher terrain.  Over nern CO a wk bndry may move across the plains
late in the day with some increase in low lvl moisture.  Thus could
see isold to wdly sct storms mainly in the evening hours.  Highs will
be in the 90 to 95 degree range across nern CO.

By Wed an upper level high will expand fm the Great Basin into
Colorado and continue over the region thru Fri.  This will lead to
highs in the mid to upper 90s across the plains with little chc of
rain.  Over the higher terrain will mention isold to wdly sct tstms,
however, overall placement of upper lvl high will keep influx of
subtropical moisture to the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 759 PM MDT Sat Jul 1 2017

Winds remain nely however an outflow bndry is approaching fm the
southeast and should allow for winds to become sely by 9 pm. By
06z winds should become more sly and continue that direction
overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...RPK
Hazardous weather outlook, Jul 1, 10:00 AM MST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Sat Jul 1 2017

COZ030>051-021700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few late day showers and thunderstorms are possible over the
Palmer Divide and Park County with brief rain and gusty winds.
Otherwise, it will be dry and warmer across the northern mountains
and northeast plains today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and dry weather is expected through the next week. There will
be a slight chance of afternoon thunderstorms over the mountains
each day. There is also a slight chance of thunderstorms on the
plains late in the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 1, 7:19 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
819 PM MDT SAT JUL 1 2017

COZ047-020245-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
819 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 845 PM MDT...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Karval, or 42 miles south of Limon, moving
northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Karval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3857 10362 3873 10372 3882 10347 3867 10337
TIME...MOT...LOC 0218Z 220DEG 10KT 3866 10359

RPK
Local storm report, Jul 1, 7:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 SW KARVAL             38.66N 103.62W
07/01/2017  M1.25 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

KF

The radar

The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
July 1, 7:40 PM MST
Where
Lincoln County, 6.85 mi SW of Karval
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.660, -103.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698398.